Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 312, NWS North Platte, NE

August 31, 2004Garfield County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 31, 2004, 3:33 PM CDT for Garfield County, Nebraska. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2004, 3:33 PM CDT (20:33 UTC)
Expired
Aug 31, 2004, 4:15 PM CDT
In force
42 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Garfield County, NE

The radar

The North Platte radar (KLNX), 129 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.6 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2004-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 374 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2004-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
374 J/kg
Mixed-layer CIN
-370 J/kg
Mixed-layer LCL
1778 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 312033
SVRLBF
NEC071-312115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
332 PM CDT TUE AUG 31 2004

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN GARFIELD COUNTY IN NORTH CENTRAL NEBRASKA
  THIS INCLUDES THE CITY OF BURWELL

* UNTIL 415 PM CDT

* AT 328 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 8 MILES EAST OF BURWELL. THIS STORM WAS NEARLY
  STATIONARY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HIGHWAY 91 EAST OF BURWELL AT 350 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. 
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG 
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4187 9921 4174 9920 4175 9876 4194 9877

$$

KAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 3:00 PM CDT, 33 minutes earlier.

Area forecast discussion, Aug 31, 3:00 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
300 PM CDT TUE AUG 31 2004

.DISCUSSION...
     TONIGHT, WITH DEWPOINTS IN THE 50S AND CONVERGENCE ALONG THE
SURFACE TROUGH, A MENTION OF ISOLATED THUNDERSTORMS IS APPROPRIATE
IN THE SOUTHWEST.
     OTHERWISE, VERY WARM TEMPERATURES ARE LIKELY THROUGH WEDNESDAY
UNTIL A FRONT MOVES INTO THE AREA.

     THE FRONT MOVING INTO THE AREA THURSDAY NIGHT AND FRIDAY WILL
PRODUCE INCREASED FLOW OF MOISTURE INTO CENTRAL AND WESTERN
NEBRASKA. CONVERGENCE ALONG THE FRONT AND ELEVATED FRONTOGENESIS
WILL PRODUCE A RELATIVELY NARROW BAND OF THUNDERSTORMS FRIDAY AND
FRIDAY NIGHT. A FEW LINGERING SHOWERS OR THUNDERSTORMS MAY CONTINUE
IN THE WAKE OF THE FRONT THROUGH SATURDAY EVENING.
     AFTER THE FRONT CLEARS THE CENTRAL PLAINS, THE TEMPERATURES WILL
RECOVER QUICKLY EARLY NEXT WEEK. HIGH PRESSURE ALOFT WILL ALSO KEEP
IT DRY.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SPRINGER
Hazardous weather outlook, Aug 31, 5:24 AM CDT, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
524 AM CDT TUE AUG 31 2004

NEZ004>010-022>029-035>038-056>059-069>071-094-011035-
ARTHUR NE-BLAINE NE-BOYD NE-BROWN NE-CHASE NE-CUSTER NE-DEUEL NE-
EASTERN CHERRY NE-FRONTIER NE-GARDEN NE-GARFIELD NE-GRANT NE-
HAYES NE-HOLT NE-HOOKER NE-KEITH NE-KEYA PAHA NE-LINCOLN NE-LOGAN NE-
LOUP NE-MCPHERSON NE-PERKINS NE-ROCK NE-SHERIDAN NE-THOMAS NE-
WESTERN CHERRY NE-WHEELER NE-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
524 AM CDT TUE AUG 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

THUNDERSTORMS MAY DEVELOP THIS AFTERNOON OVER SOUTHWEST NEBRASKA
ALONG A TROUGH OF LOW PRESSURE. THE AREA OF CONCERN WILL GENERALLY BE
SOUTH OF INTERSTATE 80 FROM OGALLALA TO BRADY. NONE OF THE STORMS
THAT DO DEVELOP ARE EXPECTED TO REACH SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

POWER

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 4:13 PM CDTSevere Thunderstorm WarningLBFWheeler47 min
Aug 31, 6:55 PM CDTSevere Thunderstorm WarningLBFCuster50 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.